Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Topeka, KS

May 11, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2002, 3:33 PM CDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2002, 3:33 PM CDT (20:33 UTC)
Expired
May 11, 2002, 4:00 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:59 PM CDT, 34 minutes earlier.

Area forecast discussion, May 11, 2:59 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT SAT MAY 11 2002

SHORT TERM CONCERNS ARE BOUNDARY PUSHING ACROSS CWA DURING THE
EVENING AND SEVERE WEATHER SPROUTING UP.  NEXT MORE WIDESPREAD
CONCERN IS FLOODING POTENTIAL OVERNIGHT INTO SUNDAY MORNING.

RADAR SHOWING CELLS BEGINNING TO FIRE IN SUNSHINE AHEAD OF BOUNDARY
IN NORTH CENTRAL.  LOOKS TO BE AN ACTIVE EVENING AND OVERNIGHT.
WITH MODELS SLOWER TO BRING MAIN WAVE ACROSS.  GIVEN LAST NIGHTS
RAINFALL WILL EXPAND FLOOD WATCH A COUPLE COUNTIES NORTH AND WEST
AND WILL CONTINUE INTO SUNDAY MORNING. ETA GIVING OVER 2 TO OVER 4
INCHES OF PRECIP ON QPF OVER PARTS OF CWA NEAR INTERSTATE 70.

WILL LINGER PRECIPITATION ACROSS NORTH CENTRAL SUNDAY...AND INTO
PARTS OF NORTHEAST KANSAS SUNDAY NIGHT.   TEMP WISE...FAVORING THE
MESOETA TEMPS FOR LOWS OVERNIGHT...SIMILAR TO GOING FORECAST.  WILL
GO A TAD HIGHER ON HIGHS FOR SUNDAY THEN MAV/FWC.

FOR LATER PERIODS...BRAKE IN ACTION UNTIL WEDNESDAY NIGHT WHEN
LATEST EXTENDED MODELS SHOWING SOUTHWEST FLOW ALOFT AND HINTING OF
SHORTWAVES...AND TO COME IN LINE WITH SURROUNDING OFFICES...ADDED A
CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT.

BOUNDARY AND SOUTHWEST FLOW ALOFT KEEP CHANCE FOR PRECIP AS PER
GOING FORECAST THROUGH FRIDAY.  WILL GO WITH DRY SATURDAY.  TEMPS
CLOSE TO GOING FORECAST OR MODIFIED A TAD GIVE LATEST NCEP NUMBERS.
HIGHS THURSDAY MAY HAVE TO BE TWEAKED DOWN A TAD.

.TOP...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR NORTHEAST AND EAST
       CENTRAL KANSAS
       KSZ010>012-021>024-026-034>040-054>056-058-059

FRANTZ

In the hours before

Special weather statement, May 11, 11:35 AM CDT, 3 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CDT SAT MAY 11 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATER
THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS.

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS NORTHCENTRAL KANSAS. THUNDERSTORMS WILL THEN
MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS DURING THE NIGHT AS
THE COLD FRONT MOVES SOUTH. THE MAIN THREAT FROM THE THUNDERSTORMS
WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND FLOODING
RAINS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS NORTHEAST AND
EAST CENTRAL KANSAS. THE THREAT FOR FLASH FLOODING IS GENERALLY EAST
OF A LINE FROM MARYSVILLE TO ABILENE...WHERE HEAVY RAINS HAVE
ALREADY OCCURRED DURING THE PAST WEEK.

A VERY MOIST AIR MASS CONTINUES TO BE PUSHED NORTH BY SOUTHERLY
WINDS. THE COLD FRONT WILL PROVIDE A FOCUS FOR THE LOW LEVEL
MOISTURE AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND
TONIGHT. WINDS HIGHER UP IN THE ATMOSPHERE ARE EXPECTED TO BLOW
PARALLEL TO THE FRONT WHICH MAY CAUSE THUNDERSTORMS TO FORM AND MOVE
OVER THE SAME AREAS MULTIPLE TIMES...CREATING THE POTENTIAL FOR
FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:29 PM CDTSevere Thunderstorm WarningTOP56 min
May 11, 3:41 PM CDTSevere Thunderstorm WarningTOP44 min
May 11, 4:24 PM CDTSevere Thunderstorm WarningTOP51 min
May 11, 5:14 PM CDTSevere Thunderstorm WarningTOP61 min
May 11, 6:11 PM CDTSevere Thunderstorm WarningTOP39 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningTOP35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.